Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 41, NWS New Orleans, LA

November 25, 2018Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Nov 25, 2018, 1:27 PM CST for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 25, 2018, 1:27 PM CST (19:27 UTC)
Expired
Nov 25, 2018, 2:00 PM CST
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WFUS54 KLIX 251927
TORLIX
LAC075-087-252000-
/O.NEW.KLIX.TO.W.0041.181125T1927Z-181125T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
127 PM CST SUN NOV 25 2018

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southwestern St. Bernard Parish in southeastern Louisiana...
  Northwestern Plaquemines Parish in southeastern Louisiana...

* Until 200 PM CST.
    
* At 127 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Belle Chasse, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Belle Chasse, Poydras and Shell Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2978 9006 2994 8974 2992 8975 2987 8970
      2987 8961 2975 8960 2976 8963 2975 8965
      2973 8965 2968 9002
TIME...MOT...LOC 1927Z 253DEG 28KT 2976 8996 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

95/DM
3 follow-up statements
923 
WWUS54 KLIX 251936
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
136 PM CST SUN NOV 25 2018

LAC075-087-252000-
/O.CON.KLIX.TO.W.0041.000000T0000Z-181125T2000Z/
St. Bernard LA-Plaquemines LA-
136 PM CST SUN NOV 25 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR
SOUTHWESTERN ST. BERNARD AND NORTHWESTERN PLAQUEMINES PARISHES...
    
At 135 PM CST, a severe thunderstorm capable of producing a tornado
was located near Poydras, or 8 miles southeast of Belle Chasse,
moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Poydras and Shell Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2969 8993 2983 8996 2994 8974 2992 8975
      2987 8970 2987 8961 2975 8960 2976 8963
      2975 8965 2973 8965
TIME...MOT...LOC 1935Z 253DEG 28KT 2978 8988 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

95/DM
166 
WWUS54 KLIX 251949
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
149 PM CST SUN NOV 25 2018

LAC075-251958-
/O.CAN.KLIX.TO.W.0041.000000T0000Z-181125T2000Z/
Plaquemines LA-
149 PM CST SUN NOV 25 2018

...THE TORNADO WARNING FOR NORTHWESTERN PLAQUEMINES PARISH IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 2976 8972 2975 8977 2980 8981 2980 8985
      2987 8988 2992 8975 2987 8970 2987 8961
      2975 8960 2976 8963 2975 8965 2973 8965
      2973 8969
TIME...MOT...LOC 1948Z 253DEG 28KT 2981 8977 

$$

LAC087-252000-
/O.CON.KLIX.TO.W.0041.000000T0000Z-181125T2000Z/
St. Bernard LA-
149 PM CST SUN NOV 25 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR
SOUTHWESTERN ST. BERNARD PARISH...
    
At 148 PM CST, a severe thunderstorm capable of producing a tornado 
was located 5 miles southwest of Shell Beach, or 14 miles east of 
Belle Chasse, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Shell Beach and Poydras. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2976 8972 2975 8977 2980 8981 2980 8985
      2987 8988 2992 8975 2987 8970 2987 8961
      2975 8960 2976 8963 2975 8965 2973 8965
      2973 8969
TIME...MOT...LOC 1948Z 253DEG 28KT 2981 8977 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

95/DM
013 
WWUS54 KLIX 252002
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
202 PM CST SUN NOV 25 2018

LAC087-252011-
/O.EXP.KLIX.TO.W.0041.000000T0000Z-181125T2000Z/
St. Bernard LA-
202 PM CST SUN NOV 25 2018

...THE TORNADO WARNING FOR SOUTHWESTERN ST. BERNARD PARISH HAS
EXPIRED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been allowed to expire.  However, it 
could still produce waterspouts as it moves through the marshy areas 
of eastern St. Bernard Parish.

LAT...LON 2976 8972 2975 8977 2980 8981 2980 8985
      2987 8988 2992 8975 2987 8970 2987 8961
      2975 8960 2976 8963 2975 8965 2973 8965
      2973 8969
TIME...MOT...LOC 2001Z 253DEG 28KT 2984 8966 

$$

95/DM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 25, 3:40 AM CST, 9 hours 47 minutes earlier.

Area forecast discussion, Nov 25, 3:40 AM CST, 9 hours 47 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
340 AM CST Sun Nov 25 2018

.SHORT TERM...

A cold front is progressing towards the area and will likely be
splitting the state in half from north to south by this afternoon
and then moving through the metro Baton Rouge area by this
evening. The front should clear the forecast area by late tonight
or very early tomorrow morning.

The main concern today will be any thunderstorms that are able
develop in association with the front. Overall, conditions are not
terribly favorable for any organized severe weather but there is
surely enough in place for a few strong to possibly severe
thunderstorms today. Strong vertical shear is noted in forecast
soundings but the key will be the level of instability attained
ahead of the front. The main threat will be strong, gusty winds
although a brief waterspout or tornado cannot be completely ruled
out.

Once the front passes through, winds will increase as cold air
advection takes over. Temperatures will drop quickly, with almost
all locations dropping into the 40s overnight tomorrow.

.LONG TERM...

The aforementioned front will clear things out and allow for cool
and dry conditions during the early to mid part of the work week.
With the exception of lower Plaquemines, the entire area will see
temperatures dip into the 30s on Tuesday morning...with a few
freezing temperatures possible.

The next system approaches the area by late in the work week,
increasing rain chances slightly on Thursday and a touch more on
Friday. Current trends show a wet weekend on tap next weekend as
we begin December, but there is surely time to watch.

&&

.AVIATION...

Dense fog will continue to produce conditions below the
airport minimums at most terminals through 13-14Z. Even if dense
fog isn't persistent low cigs will still be a major impact.
Conditions will begin to improve after 14Z as winds rise. There
will be a high enough chance of SHRA and some TSRA for mention in
the TAFS in the late morning and afternoon/early evening, and
later TAF issuances may need to possibly include a TEMPO group for
lower conditions in the convection.

&&

.MARINE...

Cold front will move through tonight. Ahead of the front winds
will respond with moderate onshore flow however, will not add SCS
headlines for now as winds will likely be around 15 kts or just
below this afternoon. After the cold front moves through winds
will veer around out of the northwest and increase. Small craft
advisory conditions will develop late this evening and overnight
with winds of 15 to possibly 25 kts at times and numerous higher
gusts. Will issue an SCY for all of the marine zones for 3z
tonight through 18z Monday. Winds and seas will begin to relax
Monday afternoon with much nicer conditions expected Tuesday and
Wednesday.

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River flood warning at Red River Landing
            Dense Fog and Marine Dense Fog Advisory
            Small Craft Advisory

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  40  53  30 /  50  10   0   0
BTR  78  43  54  31 /  40  10   0   0
ASD  77  45  55  32 /  60  30  10   0
MSY  76  47  55  37 /  60  30  10   0
GPT  73  46  55  35 /  60  40  10   0
PQL  74  46  56  30 /  70  40  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 8 AM CST this morning for LAZ037-
039-040-046>050-056>072.

GM...Small Craft Advisory from 9 PM this evening to noon CST Monday
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

     Dense Fog Advisory until 9 AM CST this morning for GMZ530-532-
     534-536-538.

MS...Dense Fog Advisory until 8 AM CST this morning for MSZ068>071-
     077-080>082.

GM...Small Craft Advisory from 9 PM this evening to noon CST Monday
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

     Dense Fog Advisory until 9 AM CST this morning for GMZ532-534-
     536-538.

&&
Hazardous weather outlook, Nov 25, 10:38 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1038 AM CST Sun Nov 25 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-260445-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1038 AM CST Sun Nov 25 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through this evening along and
ahead of a cold front. A few strong to severe thunderstorms can
not be ruled out with the main threat being strong gusty winds and
lightning strikes.

Hazardous winds and seas are expected in the wake of the cold
front. A Small Craft Advisory has been issued for all marine
zones through midday Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous winds and seas may persist over portions of the coastal
waters through the first half of Monday night.

Freezing temperatures are expected generally along and north of
the Interstate 10/12 corridor Monday night into Tuesday morning.
The potential for freezing temperatures again Tuesday night into
Wednesday morning is less certain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

95/DM

In the hours before

Special weather statement, Nov 25, 11:20 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1120 AM CST SUN NOV 25 2018

LAZ049-056>062-065-066-251800-
Lower Terrebonne LA-Orleans LA-St. Charles LA-Ascension LA-
Upper Terrebonne LA-Assumption LA-St. John The Baptist LA-
Upper Lafourche LA-St. James LA-Upper Jefferson LA-
1120 AM CST SUN NOV 25 2018

...STORMS PRODUCING GUSTY WINDS AND HEAVY RAINFALL AFFECTING AREAS
TO THE SOUTHWEST OF LAKES PONTCHARTRAIN AND MAUREPAS...

At 1117 AM CST, National Weather Service meteorologists were
tracking a cluster of strong storms affecting areas to the southwest
of Lakes Pontchartrain and Maurepas. These storms are moving
northeast at 40 to 50 mph.

Wind gusts of 30 to 40 mph along with periods of locally heavy
rainfall will be possible with these storms.

Locations impacted include...
Houma, Thibodaux, Napoleonville, Reserve, Avondale, Metairie,
Hahnville, Laplace, Marrero, Jefferson, Harahan, Westwego, Gramercy,
Lutcher, Lockport, Mathews, Schriever, Montz and Luling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
localized flooding of low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways. Heavy rain will also
reduce visibility along area roadways. Motorists in the affected
area should be prepared for sudden changes in visibility.

Wind gusts of 30 to 40 mph can blow around loose lightweight objects
and down small tree limbs.

&&

LAT...LON 2928 9113 2959 9117 2963 9108 2965 9111
      2976 9109 2982 9111 2987 9118 3016 9082
      3020 9060 3017 9057 3017 9050 3022 9043
      3020 9041 3012 9043 3006 9038 3002 9008
      2974 9015 2956 9057 2954 9057 2927 9112
TIME...MOT...LOC 1717Z 240DEG 42KT 2988 9069

95/DM
Special weather statement, Nov 25, 12:27 PM CST, 1 hour before
Special Weather Statement
National Weather Service New Orleans LA
1227 PM CST SUN NOV 25 2018

LAZ059>065-067-251915-
Orleans LA-Upper St. Bernard LA-St. Charles LA-Upper Terrebonne LA-
Lower Lafourche LA-Upper Lafourche LA-Upper Plaquemines LA-
Upper Jefferson LA-
1227 PM CST SUN NOV 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. BERNARD...ST.
CHARLES...ORLEANS...NORTHEASTERN TERREBONNE...NORTHEASTERN
LAFOURCHE...NORTHWESTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES UNTIL 115 PM CST...

At 1227 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Metairie to 7 miles southeast of Bayou
Gauche to near Houma. Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Orleans, Houma, Chalmette, Avondale, Metairie, Marrero, Harvey,
East New Orleans, Timberlane, Belle Chasse, Larose, Jefferson,
Gretna, Harahan, Westwego, Lockport, Jean Lafitte, Mathews, Luling
and Poydras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2956 9058 2955 9064 2962 9076 2979 9053
      3005 9026 3002 9011 3003 9003 3006 9003
      3004 9000 3007 8995 3008 8968 3006 8973
      3002 8972 3004 8982 3002 8984 2994 8984
      2995 8973 2977 8995 2951 9054
TIME...MOT...LOC 1827Z 248DEG 41KT 3001 9013 2973 9036 2962 9067

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 9:57 PM CSTMarine Dense Fog AdvisoryLIX11 hr
Nov 24, 10:30 PM CSTDense Fog AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more10 hr
Nov 25, 3:09 AM CSTSmall Craft AdvisoryLIX33 hr
Nov 25, 11:20 AM CSTSpecial Weather StatementLIXAssumption, Saint Charles, Saint James, Saint John the Baptist40 min
Nov 25, 11:52 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne38 min
Nov 25, 12:27 PM CSTSpecial Weather StatementLIXOrleans, Saint Charles48 min
Nov 25, 12:32 PM CSTTornado WarningLIXLafourche, Saint Charles28 min
Nov 25, 12:56 PM CSTTornado WarningLIXJefferson, Lafourche, Plaquemines, Saint Charles34 min
Nov 25, 1:35 PM CSTSpecial Marine WarningLIX40 min
Nov 25, 2:01 PM CSTSpecial Weather StatementLIXSaint Bernard44 min
Nov 25, 2:21 PM CSTSpecial Marine WarningLIX39 min
Nov 25, 3:00 PM CSTSpecial Marine WarningLIX45 min
Nov 25, 3:49 PM CSTSpecial Marine WarningLIX60 min
Nov 25, 4:02 PM CSTSpecial Weather StatementLIXJefferson28 min
Nov 25, 5:22 PM CSTSpecial Marine WarningLIX53 min

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.